Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia
Jul 5, 2004

Dr. Bob, A recent test showed I am anemic. My Doc put me on a presciption iron supplement and my rbc did come up, but not quite up to where it had been before. I do feel more energetic. My testosterone level is normal. I also had a colonoscopy and a gastronoscopy to see if is any internal bleeding. I was told I had some gastro irritations but nothing serious enough to cause anemia. I have scheduled to have a barium xray for the part of the upper colon that could not be inspected with the colonoscopy. After this, my doc has suggested I get a bone marrow test. If that is negative too, then he said it may be that (other than doing the supplements) there is nothing else to do or worry about. I have been positive for at least 20 years. Before there was a hiv test, I remember back in 1982-1983, I was also anemic. The over the counter iron helped, but I don't remember it ever getting back up to normal back then. This is the first time since I have gone to this doc (6+ years) that I have had low rbc. Even when it was normal range, it's never been high. The only other recent change is that I am now taking Sustiva. My other counts are good, but not really as high as they once were. I do have a undectable hiv again since starting sustiva. It had gone up to about 300-500 for 4-6 months. I miss having alot of energy, but I am also over 50 now. I enjoy taking naps in the afternoon, but I can't always take the time. What do you think? Thanks again.

Response from Dr. Frascino

Hi,

I'm glad you and your doctor are evaluating and treating your anemia! It's often an underdiagnosed and undertreated condition. The symptoms of anemia fatigue, shortness of breath, rapid heartbeat, headaches, extreme tiredness, exercise intolerance, inability to concentrate, decreased sex drive, etc. can certainly have a very deleterious effect on the "quality" of our lives. Also, anemia has been associated with decreased survival!

OK, I'll get off my anemia soapbox and get to your specific question. If all potential causes for your anemia have been evaluated and treated and you are still anemic, you could have "anemia of chronic disease." That's anemia related to HIV itself. You've been poz for at least 20 years, so this indeed should be a consideration. Depending on the degree of anemia, various treatment options exist. Procrit, a medication that stimulates the production of new red blood cells, has been shown to be remarkably safe and effective in treating HIV-related anemia of chronic disease. It's self-injected once per week, and has essentially no side effects or significant drug-drug interactions.

Naps are fine and dandy, but if your anemia is significant, there are indeed alternatives to the Rip Van Winkle approach to treatment!

Good luck.

Dr. Bob


Previous
FATIGUE, weakness and no appetite
Next
HIV Carrier

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement